Signs of Heroin Overdose

42303404 - young woman with drug addiction on dark backgroundю focus on syringe
 

Signs of Heroin Overdose

Many heroin users start by abusing prescription painkillers and turn to heroin because it is cheaper, more accessible, and can produce a stronger high in a shorter period of time. These highs are extremely addictive. As a user’s tolerance increases, he or she may increase the heroin dosage or frequency to chase the next high. This behavior puts addicts at the risk of heroin overdose.

Heroin overdose occurs when a user takes too much of this drug. Overdose can happen for a variety of reasons. New users may not realize how strong the drug is and accidentally overdose with the very first hit. Long-term abusers may increase their dosage as tolerance rises and accidentally overdo it. Because heroin is illegal and unregulated, users can easily be mistaken concerning the strength of a dosage and accidentally overdose at any time. Furthermore, combining heroin with alcohol or other drugs is extremely dangerous and further increases the risk of overdose.

Heroin is an opiate that attacks the user’s central nervous system. This may result in a variety of overdose symptoms including difficulty breathing, a drop in blood pressure, muscle spasms, dry mouth, and extremely small pupils. The user’s heart rate and breathing can slow or stop altogether. As the drug inhibits circulation, the user’s mouth, tongue, skin, or fingernails may change to a blue, gray, or purple color.

Symptoms of overdose may appear immediately or after time has passed where the user originally appears to be fine. The individual may first appear very sleepy before losing consciousness or slipping into a coma. Heroin overdose can be fatal, and it is extremely important to seek medical assistance at the first sign of overdose. It is not uncommon for friends and family members to mistake the symptoms of overdose for a normal high. When in doubt, seek medical attention or call Poison Control for guidance. Never let a heroin user drift to sleep during a high and look for signs of confusion, uncontrollable muscle movements, erratic breathing, or a weak pulse.

If someone you know is exhibiting signs of overdose, do not attempt to reverse overdose by encouraging them to sleep it off, take a shower, vomit, or inject any other substance. Do not waste time in seeking medical attention. Call 911 and, if possible, be prepared to share the user’s age, weight, and condition. Knowing how much heroin they took and when they took it can help medical professionals better treat the overdose.

If you live with or have a loved one who is addicted to heroin, obtaining and being trained to administer Narcan (naloxone) is typically very easy, especially in urban areas. Narcan will reverse the effects of overdose in most cases and potentially save the victims life. Even users who survive overdose may experience long term effects, including brain damage, infection in their blood or organs, and long term psychosis.

Every time a user takes a hit of heroin, they are at risk of overdose. The Owl’s Nest provides support and rehabilitation services to those addicted to heroin and other drugs. If you or someone you know exhibits signs of drug abuse, please contact us today.